1. None is usually required.
2. Prophylactic pacing in acute myocardial infarction is not indicated unless more serious infranodal conduction disturbances are present. Second-Degree Mobitz I (Wenckebach) AV Block
In this block there is progressive prolongation of AV conduction (and the PR interval) until an atrial impulse is completely blocked ( Fig 24:28). This property of gradually increasing block until complete block is a normal property of cardiac tissue. In the face of disease, this property occurs at a much slower rate. In the electrophysiology laboratory (EP), a Wenkebach type of block is frequently seen when atrial pacing occurs at fast rates to uncover an accessory pathway. Conduction ratios are used to indicate the ratio of atrial to ventricular depolarizations: 3:2 indicates that two out of three atrial impulses are conducted into the ventricles. Usually, only a single atrial impulse is blocked. After the dropped beat, the AV conduction returns to normal and the cycle usually repeats itself with either the same conduction ratio (fixed ratio) or a different conduction ratio (variable ratio). This type of block almost always occurs at the level of the AV node and is often due to reversible depression of AV nodal conduction.
FIG. 24-28. Second-degree Mobitz I (Wenckebach) AV block 4:3 AV conduction.
The Wenckebach phenomenon involves a seeming paradox. Even though the PR intervals progressively lengthen prior to the dropped beat, the increments by which they lengthen decrease with successive beats; this produces a progressive shortening of the R-R interval prior to the dropped beat ( Fig, 24:28). This sign can be used to indicate that a Wenckebach phenomenon is occurring even when the conduction delay cannot be seen, as in SA Wenckebach block.
Wenckebach block is believed to occur because each successive depolarization produces prolongation of the refractory period of the AV node. When the next atrial impulse comes upon the node, it is earlier in the relative refractory period and conduction occurs more slowly relative to the previous stimulus. This process is progressive until an atrial impulse reaches the AV node during the absolute refractory period and conduction is blocked altogether. The pause allows the AV node to recover and the process can resume.
CLINICAL SIGNIFICANCE This block is often transient and usually associated with an acute inferior MI, digoxin toxicity, or myocarditis, or it is seen after cardiac surgery. As mentioned, Wenckebach block may also occur when a normal AV node is exposed to very rapid atrial rates.
1. Specific treatment is not necessary unless slow ventricular rates produce signs of hypoperfusion.
2. 0.5 mg IV of atropine is given, repeated every 5 min as necessary, titrated to the desired effect, or until the total dose reaches 2.0 mg. Almost all patients will respond to atropine. The need for an increased rate and hopefully increased perfusion must be consistently balanced with the increased myocardial O 2 consumption in the ischemic patient.
3. Isoproterenol is hazardous in the setting of acute myocardial infarction or digoxin toxicity and its use should be avoided.
4. Transcutaneous or transvenous ventricular demand pacing should be initiated if atropine is unsuccessful. It must be confirmed that the hypoperfusion is due to the rate and not to decreased preload, as in some patients with an inferior MI.
Mobitz II blocks usually occur in the infranodal conducting system, often with coexistent fascicular or bundle branch blocks, and the QRS complexes are therefore usually wide. Even if the QRS complexes are narrow, the block is generally in the infranodal system.
When second-degree AV block occurs with a fixed conduction ratio of 2:1, it is not possible to differentiate between a Mobitz type I (Wenckebach) or Mobitz type II block. If the QRS complex is narrow, then the block is in the AV node or infranodal system with about equal incidence. If the QRS complex is wide, the block is more likely to be in the infranodal system.
CLINICAL SIGNIFICANCE Type II blocks imply structural damage to the infranodal conducting system, are usually permanent, and may progress suddenly to complete heart block—especially in the setting of an acute MI.
1. Emergent treatment is required when slow ventricular rates produce symptoms of hypoperfusion. Atropine should be the first drug used, and up to 60 percent of patients will respond. Isoproterenol is effective in up to 50 percent of cases but is potentially hazardous in the setting of acute myocardial infarction or digoxin toxicity, and its use should be avoided. Transcutaneous cardiac pacing is a useful modality in patients unresponsive to atropine.
2. Most patients, especially in the setting of acute MI, will require permanent transvenous cardiac pacing.
Was this article helpful?